Texas, 2013

Flash Flooding and Heavy Rain in Texas, July 15 to 16, 2013

July 15 to 16, 2013 · NWS CRP · 3 events in 2 counties and zones

A westward moving upper low over West Texas aided in pulling deep tropical moisture to the northwest along the Rio Grande on July 15th. Scattered thunderstorms developed over the western Brush Country by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A westward moving upper low over West Texas aided in pulling deep tropical moisture to the northwest along the Rio Grande on July 15th. Scattered thunderstorms developed over the western Brush Country by late afternoon. Thunderstorms continued to form near Laredo and move north across the city during the evening hours. Rainfall amounts of 2 to 4 inches occurred around Laredo with areas on the north and northwest side of the city receiving 5.5 inches. This heavy rainfall produced flash flooding of low lying areas within the city. Several vehicles were stranded in high water during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 15, 5:59 PM CST, 1 minute earlier.

Area forecast discussion, Jul 15, 5:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
659 PM CDT MON JUL 15 2013

.DISCUSSION...SEE AVIATION DISCUSSION BELOW FOR THE 00Z TAFS.

&&

.AVIATION...TSRA'S CONT ACROSS THE W CWA THIS EVENING BUT SHOULD
DIMINISH AFTER SUNSET. ANOTHER ROUND OF CONVECTION IS EXPECTED
ACROSS THE WATERS LATE TONIGHT MVG INLAND THROUGH EARLY TUE
MORNING AND CONTINUING TO THE W THROUGH TUE AFTERNOON. COVERAGE OF
SHRA/TSRA IS EXPECTED TO BE SCT TO NUM. EXPECTING GENERALLY VFR
CIGS/VSBYS...EXCEPT IN AND NEAR CONVECTION. FOR NOW HAVE GONE WITH
MVFR TEMPOS/PROBS DUE TO CONVECTION...BUT COULD SEE IFR CONDITIONS
WITH STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT MON JUL 15 2013/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...UNSETTLED WX
EXPECTED DURING THE NEXT 36 HOURS /AND BEYOND/. A MID/UPPER LEVEL
LOW WAS MOVING WEST AND BEGINNING TO CROSS INTO THE TX PANHANDLE
AS OF WRITING. BITS OF S/W VORT WERE ADVECTING AROUND THE LOW
RESULTING IN NUMEROUS SHOWERS/TSTMS OVER CENTRAL TX THIS
AFTERNOON. ENOUGH DPVA HAS HAS STARTED TO IMPACT THE N/NW BRUSH
COUNTRY THIS AFTERNOON WITH SCATTERED CONVECTION CONTINUING TO
DEVELOP. FEEL THAT THIS ACTIVITY WILL CONTINUE UNTIL EARLY TO
PERHAPS MID EVENING WITH ACTIVITY THEN DIMINISHING AS BOUNDARY
LAYER TRIES TO STABILIZE SOME WITH LOSS OF DIURNAL HEATING.
FARTHER EAST OVER THE COASTAL BEND/PLAINS...ISOLATED TO SCATTERED
GENERALLY LOW TOPPED SHOWERS ARE EXPECTED TO DEVELOP BY MID
EVENING AS DEEPER MOISTURE BEGINS TO ADVECT INTO THE REGION.
OVERNIGHT...ACTIVITY SHOULD BE SPARSE TO NONE OVER MOST OF THE
BRUSH COUNTRY WITH A CONTINUATION OF ISOLATED TO SCATTERED SHOWERS
ACROSS THE EAST. NUMEROUS SHOWERS/ISOLATED TSTMS ARE EXPECTED
DURING THE MORNING OVER THE COASTAL BEND/PLAINS/VCT AREA AS EVEN
DEEPER MOISTURE AND WEAK INVERTED TROUGH IMPACT THE AREA. ACTIVITY
SHOULD SHIFT/DEVELOP WEST MIDDAY AND THROUGH THE AFTERNOON BUT
COVERAGE ACROSS THE BRUSH COUNTRY WILL BE DEPENDENT ON WHETHER ANY
SUNSHINE CAN HELP INCREASE DESTABILIZATION AND/OR IF ANY WEAK S/W
MAX CAN SWING NEARBY. A REPEAT OF TONIGHT IS EXPECTED FOR TOMORROW
NIGHT WITH ACTIVITY ONCE AGAIN DEVELOPING ALONG THE COAST
OVERNIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE
PRECIP WHICH MAY LEAD TO SOME MINOR NUISANCE FLOODING...BUT
WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME. VARIABLE
CLOUDINESS IS LIKELY DURING THE SHORT TERM PERIOD WITH SOME
PERIODS OF SUNSHINE IN THE MORNING EXPECTED TO WARM TEMPS INTO THE
MID 90S OVER THE BRUSH COUNTRY BEFORE PRECIP MOVES IN TUES
AFTERNOON...WHILE MORE SUNSHINE DURING THE AFTERNOON HOURS /RATHER
THAN MORNING/ OVER THE COASTAL PLAINS SHOULD ALLOW FOR A MORE
DELAYED WARMING.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...UPPER LOW WILL CONTINUE ITS
TRACK WESTWARD AND BE LOCATED OVER SOUTHERN NEW MEXICO TO BEGIN THE
EXTENDED. HOWEVER...850MB FLOW WILL REMAIN FAVORABLE WITH EASTERLY
TO SOUTHEASTERLY WINDS...KEEPING MOISTURE DRAPED ACROSS SOUTH TEXAS.
MODELS PROG PW VALUES IN EXCESS OF 2 INCHES ACROSS THE REGION ON
WEDNESDAY. WEAKNESS IN FLOW ALOFT COUPLED WITH THE SEA BREEZE AND NO
CAPPING WILL TRIGGER SHOWERS AND THUNDERSTORMS AGAIN ON WEDNESDAY.
HAVE BUMPED UP POPS INTO THE LIKELY CATEGORY FOR ROUGHLY THE EASTERN
HALF OF THE CWA. TEMPS WILL BE HIGHLY INFLUENCED BY CLOUD COVER AND
PRECIP AND HAVE UNDERCUT GUIDANCE IN MOST LOCATIONS. THUNDERSTORM
CHANCES WILL CONTINUE ON THURSDAY AS EASTERLY FLOW PERSISTS ACROSS
SOUTH TEXAS. SIMILAR TEMPERATURES TO WEDNESDAY CAN BE EXPECTED ON
THURSDAY (LOWER 90S). BY THE END OF THE WEEK...WEAK RIDGING WILL
BEGIN TO DEVELOP WITH WIDESPREAD RAIN CHANCES DWINDLING. AFTERNOON
HIGHS WILL ALSO REBOUND BACK INTO THE MIDDLE AND UPPER 90S. GULF
MOISTURE DOES NOT SCOUR OUT OF THE AREA LEADING TO THE POSSIBILITY
OF SEA BREEZE CONVECTION FRIDAY THROUGH SUNDAY.

MARINE...REDVELOPMENT OF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE MOST COVERAGE
LATE TONIGHT THROUGH TUESDAY MORNING. DECREASE IN COVERAGE LIKELY
BY TUESDAY AFTERNOON...BEFORE INCREASING AGAIN OVERNIGHT TOMORROW
NIGHT. MODERATE ESE WINDS TONIGHT AND TUESDAY...BUT NO SMALL CRAFT
ADVISORIES ARE EXPECTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    79  94  77  88  75  /  30  60  30  60  30
VICTORIA          75  91  74  90  74  /  30  60  30  60  30
LAREDO            79  96  77  93  75  /  40  50  30  50  40
ALICE             76  92  75  90  74  /  30  50  20  60  30
ROCKPORT          80  91  79  87  78  /  30  60  40  60  30
COTULLA           76  95  75  91  73  /  50  50  30  50  40
KINGSVILLE        78  93  75  90  75  /  30  60  30  60  30
NAVY CORPUS       80  89  78  86  78  /  30  60  40  60  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...AVIATION
Hazardous weather outlook, Jul 15, 4:51 AM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
551 AM CDT MON JUL 15 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-161100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
551 AM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW
STRONG STORMS ARE POSSIBLE...BUT NO WIDESPREAD SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE TUESDAY AND WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND
FRIDAY...YET ONLY ISOLATED SATURDAY AND SUNDAY. EXPECT ACTIVITY
THURSDAY THROUGH SUNDAY TO OCCUR PRIMARILY OVER LAND AREAS DURING
THE AFTERNOON HOURS AND PRIMARILY OVER THE COASTAL WATERS DURING THE
LATE NIGHT AND EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PZ/WC

In the hours before

Special weather statement, Jul 15, 5:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
608 PM CDT MON JUL 15 2013

TXZ229-230-239-160000-
LA SALLE-MCMULLEN-WEBB-
608 PM CDT MON JUL 15 2013

...STRONG THUNDERSTORMS WERE AFFECTING LA SALLE...MCMULLEN AND WEBB
COUNTIES...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FOWLERTON TO 19
MILES NORTHEAST OF RANCHITOS LAS LOMAS...OR ALONG A LINE EXTENDING
FROM 17 MILES WEST OF TILDEN TO 23 MILES WEST OF FREER...MOVING
NORTHWEST AT 5 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS
UP TO AROUND 2 INCHES HAS ALREADY FALLEN NEAR FOWLERTON AND AN
ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE.  THIS MAY LEAD TO
NUISANCE FLOODING IN LOW LYING AREAS.

TE

The radar

The Corpus Christi radar (KCRP), 153 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, La Salle

When
July 15, 6:00 PM CST to July 16, 6:00 AM CST
Where
La Salle County, 1.51 mi NNE of Fowlerton
Reported by
COOP Observer
Coordinates
28.500, -98.840

Heavy rainfall occurred near Fowlerton with 5.49 inches of rain measured.

Flash Flood, Webb

When
July 15, 9:25 PM CST to 9:45 PM CST
Where
Webb County, 2.3 mi NW of Lake Casa Blanca to 2.76 mi NW of Lake Casa Blanca
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.590, -99.450

Flooding occurred at Plantation Drive and Country Club Drive. A vehicle was stranded in high water.

Flash Flood, Webb

When
July 15, 9:35 PM CST to 9:55 PM CST
Where
Webb County, 1.3 mi NE of Laredo to 3.26 mi SW of Laredo Afb
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.565, -99.457

Heavy rain caused flooding of low lying areas across the central and northern portions of the city. A motorist was stranded in high water near North Bartlett and North Malinche Avenues. Some of the exits and on-ramps on Interstate 35 were flooded.|Flooding occurred near Jacaman Road and McPherson Road and near Shiloh Drive and McPherson Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471204, 471185, 471199.